Some Secondary Differentials on the Fourth Line of the Adams Spectral Sequence


In this paper, we determine some nontrivial secondary Adams differentials on the fourth line \({\rm{Ext}}_{\cal A}^{4,*}(/p,/p)\) of the classical Adams spectral sequence. Specially, among these differentials, two of them are obtained via the matrix Massey products.

This is a preview of subscription content, access via your institution.


  1. [1]

    Adams, J. F.: On the strucure and applications of the Steenrod algebra. Comm. Math. Helv., 32, 180–214 (1958)

    Article  Google Scholar 

  2. [2]

    Aikawa, T.: 3-dimensional cohomology of the mod p Steenrod algebra. Math. Scand., 47, 91–115 (1980)

    MathSciNet  Article  Google Scholar 

  3. [3]

    Kochman, S. O.: A chain functor for bordism. Trans. Amer. Math. Soc., 239, 167–196 (1978)

    MathSciNet  Article  Google Scholar 

  4. [4]

    Liulevicius, A.: The factorization of cyclic reduced powers by secondary cohomology operations. Mem. Amer. Math. Soc., 42 (1962)

  5. [5]

    Liu, X., Wang, X.: A four-filtered May spectral sequence and its applications. Acta Math. Sin., English Series, 24, 1507–1524 (2008)

    MathSciNet  Article  Google Scholar 

  6. [6]

    May, J. P.: The cohomology of restricted Lie algebras and of Hopf algebras; application to the Steenrod algebra. Dissertation, Princeton, 1964

  7. [7]

    May, J. P.: The cohomology of restricted Lie algebras and of Hopf algebras. J. Algebra, 3, 123–146 (1966)

    MathSciNet  Article  Google Scholar 

  8. [8]

    May, J. P.: Matric Massey products. J. Algebra, 12, 533–568 (1969)

    MathSciNet  Article  Google Scholar 

  9. [9]

    Milnor, J.: Steenrod algebra and its dual. Ann. of Math., 67, 150–171 (1958)

    MathSciNet  Article  Google Scholar 

  10. [10]

    Ravenel, D. C.: Complex Cobordism and Stable Homotopy Groups of Spheres, Academic Press, New York, 1986

    MATH  Google Scholar 

  11. [11]

    Wang, X.: The secondary differentials on the third line of the Adams spectral sequence. Topology and Its Applications, 156, 477–499 (2009)

    MathSciNet  Article  Google Scholar 

  12. [12]

    Zhao, H., Wang, X.: Two nontrivial differentials in the Adams spectral sequence. Chinese Ann. Math. Ser. A, 29, 557–566 (2008)

    MathSciNet  Article  Google Scholar 

Download references


The author will thank deeply the referee for his/her reading the original manuscript very carefully and giving many helpful suggestions, especially for his/her suggestions on future research related to this paper.

Author information



Corresponding author

Correspondence to Hao Zhao.

Additional information

Supported by NSFC (Grant Nos. 11671154, 11761072, 12001474 and 11871284) and Guangdong Natural Science Foundation (Grant No. 2020A1515011008) and “13th Five-Year” Science and Technology Project of Jilin Department of Education (Grant No. JJKH20200508KJ)

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Zhong, L.N., Hong, J.G. & Zhao, H. Some Secondary Differentials on the Fourth Line of the Adams Spectral Sequence. Acta. Math. Sin.-English Ser. (2021).

Download citation


  • Stable homotopy groups of spheres
  • Adams spectral sequence
  • May spectral sequence
  • matrix Massey product

MR(2010) Subject Classification

  • 55Q45
  • 55T15
  • 55S10